Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 166, NWS Bismarck, ND

August 7, 2015LaMoure County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 7, 2015, 5:29 PM CDT for LaMoure County, North Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2015, 5:29 PM CDT (22:29 UTC)
Expired
Aug 7, 2015, 6:00 PM CDT
In force
31 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County LaMoure County, ND

The radar

The Aberdeen radar (KABR), 124 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 5:45 PM CDTHAIL 1.2512 Ese Marion, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2015-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2015-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
-88 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

446 
WUUS53 KBIS 072229
SVRBIS
NDC045-072300-
/O.NEW.KBIS.SV.W.0166.150807T2229Z-150807T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
529 PM CDT FRI AUG 7 2015

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LAMOURE COUNTY IN SOUTHEASTERN NORTH DAKOTA...

* UNTIL 600 PM CDT

* AT 529 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MARION...OR
  26 MILES SOUTHWEST OF VALLEY CITY...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHEASTERN LAMOURE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4651 9803 4651 9833 4663 9833 4663 9804
TIME...MOT...LOC 2229Z 251DEG 22KT 4659 9825 

HAIL...1.00IN
WIND...60MPH
 
$$

JONES
3 follow-up statements
966 
WWUS53 KBIS 072236
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
536 PM CDT FRI AUG 7 2015

NDC045-072300-
/O.CON.KBIS.SV.W.0166.000000T0000Z-150807T2300Z/
LAMOURE ND-
536 PM CDT FRI AUG 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN LAMOURE COUNTY...

AT 535 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
LITCHVILLE...OR 25 MILES SOUTH OF VALLEY CITY...MOVING EAST AT 25
MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN LAMOURE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4651 9803 4651 9828 4663 9828 4663 9804
TIME...MOT...LOC 2235Z 262DEG 23KT 4658 9818 

HAIL...1.75IN
WIND...60MPH
 
$$

JONES
539 
WWUS53 KBIS 072246
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
546 PM CDT FRI AUG 7 2015

NDC045-072300-
/O.CON.KBIS.SV.W.0166.000000T0000Z-150807T2300Z/
LAMOURE ND-
546 PM CDT FRI AUG 7 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN LAMOURE COUNTY...

AT 545 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF LITCHVILLE...OR 24 MILES SOUTH OF VALLEY CITY...MOVING EAST AT 25
MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN LAMOURE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4651 9803 4651 9816 4663 9816 4663 9804
TIME...MOT...LOC 2245Z 261DEG 20KT 4657 9810 

HAIL...1.75IN
WIND...60MPH
 
$$

JONES
028 
WWUS53 KBIS 072256
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
556 PM CDT FRI AUG 7 2015

NDC045-072306-
/O.EXP.KBIS.SV.W.0166.000000T0000Z-150807T2300Z/
LAMOURE ND-
556 PM CDT FRI AUG 7 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAMOURE COUNTY
WILL EXPIRE AT 600 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4651 9803 4651 9816 4663 9816 4663 9804
TIME...MOT...LOC 2254Z 251DEG 22KT 4657 9810 

$$

JONES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 2:59 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 7, 2:59 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
259 PM CDT FRI AUG 7 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 207 PM CDT FRI AUG 7 2015

THE MAIN FORECAST ISSUES IN THE SHORT TERM PERIOD ARE
THUNDERSTORMS CHANCES THIS AFTERNOON/EVENING AND AGAIN ON
SATURDAY.

CURRENTLY...FRONTAL BOUNDARY EXTENDS FROM AROUND CARRINGTON TO
LINTON. AHEAD OF THE FRONTAL BOUNDARY THE ATMOSPHERE HAS BECOME
QUITE UNSTABLE WITH MLCAPES AROUND 2000 J/KG FROM THE FAR SOUTH
CENTRAL INTO THE SOUTHERN JAMES RIVER VALLEY. BULK SHEAR AROUND
40 KNOTS OR GREATER REMAINS IN THIS SAME GENERAL AREA...ALONG THE
SOUTH DAKOTA BORDER.

LATEST ITERATIONS OF THE RAP/HRRR CONTINUE TO INDICATE CONVECTION
THIS AFTERNOON...MAINLY FROM AROUND ASHLEY EAST TO EDGELEY AND
ELLENDALE. WILL NEED TO MONITOR FOR A FEW STRONG TO POSSIBLY
SEVERE STORMS IF CONVECTION SHOULD DEVELOP. POTENTIAL WILL EXIST
FOR SOME VERY HEAVY RAIN AS WELL...BUT THINK A PROGRESSIVE FORWARD
MOVEMENT SHOULD LIMIT FLASH FLOODING THREAT. AREAL COVERAGE IS
EXPECTED TO BE LIMITED WITH BEST CHANCES OF CONVECTION FROM MID
TO LATE AFTERNOON...BEFORE MOVING OUT OF THE FORECAST AREA.

WILL CONTINUE WITH SLIGHT CHANCE POPS OVER THE FAR SOUTH CENTRAL
INTO THE SOUTHERN JAMES RIVER VALLEY THIS AFTERNOON AND EARLY
EVENING.

SOME LIMITED INSTABILITY REMAINS ALOFT TONIGHT...BUT MID LEVELS OF
THE ATMOSPHERE DRY OUT...SO WILL KEEP THE DRY FORECAST AFTER EARLY
EVENING.

MODELS ARE IN GENERAL AGREEMENT IN BRINGING ANOTHER SHORTWAVE
TROUGH INTO THE NORTHERN PLAINS ON SATURDAY...HOWEVER THE TREND
HAS BEEN TO SLOW THINGS DOWN. WE HAVE NOW LIMITED PRECIPITATION
CHANCES IN THE MORNING TO THE FAR SOUTHWEST...SPREADING INTO THE
SOUTHWEST AND SOUTH CENTRAL ALONG AND SOUTH OF THE INTERSTATE
DURING THE AFTERNOON. COOLER TEMPERATURES IN THE WAKE OF THE
DEPARTING CANADIAN SYSTEM WILL PRECLUDE THUNDER IN THE MORNING AND
POSSIBLY THROUGH THE DAY SATURDAY...BUT DID KEEP A MENTION OF
ISOLATED AFTERNOON THUNDER.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 207 PM CDT FRI AUG 7 2015

THE LONG TERM APPEARS WARM WITH OF AND ON CHANCES FOR
THUNDERSTORMS.

SUNDAY...THE 12 UTC MODELS ARE IN FAIRLY GOOD AGREEMENT THAT
SOUTHERN NORTH DAKOTA WILL SEE SOME THUNDERSTORMS THROUGH THE
DAY. THE GFS IS AND SREF ARE A BIT FURTHER SOUTH THAN THE CANADIAN
AND ECMWF. UTILIZED A BLEND OF THE MODELS...WHICH GENERALLY PUT
PRECIPITATION ALONG AND SOUTH OF I94.

FOR THE BEGINNING OF NEXT WEEK AN UPPER LEVEL RIDGE IS EXPECTED TO
DEVELOP ACROSS THE CENTRAL PLAINS. THIS WILL BRING NORTH DAKOTA
WARMER TEMPERATURES. PRECIPITATION WISE THERE IS A LOT OF
UNCERTAINTY WITHIN THE MODELS NEXT WEEK. THE GFS SHOWERS A POTENT
LOW BREAKING THROUGH THE RIDGE AND THE ECMWF MAINTAINS A RIDGE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 207 PM CDT FRI AUG 7 2015

VFR CONDITIONS EXPECTED THROUGH THE FORECAST PERIOD. SCATTERED
THUNDERSTORMS POSSIBLE OVER SOUTHEAST NORTH DAKOTA THIS AFTERNOON
INTO EARLY EVENING...WILL MENTION A VCTS AT KJMS 21-01 UTC.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...AJ
AVIATION...TWH
Hazardous weather outlook, Aug 7, 3:04 PM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
304 PM CDT FRI AUG 7 2015

NDZ025-036-037-046>048-050-051-080815-
FOSTER-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
304 PM CDT FRI AUG 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING. A FEW COULD BE STRONG TO SEVERE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY...MAINLY ALONG
AND SOUTH OF INTERSTATE 94. THE CHANCE OF THUNDERSTORMS RETURNS
ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH DAKOTA
TODAY.

NDZ001>005-009>013-017>023-031>035-040>045-080815-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-
304 PM CDT FRI AUG 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY...MAINLY ALONG
AND SOUTH OF INTERSTATE 94. THE CHANCE OF THUNDERSTORMS RETURNS
ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH DAKOTA
TODAY.

TWH/AJ

In the hours before

Local storm report, Aug 7, 4:57 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
457 PM CDT FRI AUG 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             17 ESE ASHLEY           45.95N  99.04W
08/07/2015  E1.00 INCH       MCINTOSH           ND   TRAINED SPOTTER

            HAIL STARTED AT 445 PM AND LASTED TO 450 PM. MOST HAIL
            WAS PEA SIZED WITH A FEW QUARTER SIZED.

&&

MMATHEWS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:01 PM CDTSevere Thunderstorm WarningBISDickey, McIntosh59 min
Aug 7, 6:01 PM CDTSpecial Weather StatementBISDickey44 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.